Oct 22, 2017
Facebook LinkedIn Twitter

Food and Drug Interactions

The widespread use of medications and dietary supplements along with the general population’s eating habits and health status can set the stage for numerous food-drug interactions.  Food-drug interactions can change the effectiveness of drugs or the side effects of medications can affect the nutritional status of an individual.  The elderly population is at an increased risk of food-drug interactions due to natural age-related changes.  It is important to have a coordinated interdisciplinary team including dietitians, nurses, pharmacists and physicians to monitor and manage residents with the potential for food-drug interactions.

Effects of drugs on nutritional status can include:  taste and smell changes, nausea, vomiting, constipation, diarrhea, weight loss or weight gain and changes in blood sugar levels.  The cause of the interactions between food and medications can be due to the action of the drug or the way the drug is processed in the body.  Commonly known examples of food-drug interactions include Warfarin and vitamin K foods (green leafy vegetables) and grapefruit juice and numerous medications.

Different classes of medications can have specific potential food-drug interactions.  For example, diuretics can cause anorexia, increased thirst and weight loss due to the kidney’s putting more sodium in the urine.  Antipsychotic medications (Haldol, Risperdal, Seroquel, Zyprexa to name a few) often cause weight gain.  It is not uncommon for individual’s on antipsychotic medications to gain 40-60# in a few months.  Residents often complain of an inability to “feel full”.   On the other end of the spectrum, resident’s experiencing weight loss or muscle wasting from diseases such as HIV/AIDS and cancer often benefit from appetite stimulation.   There are various appetite stimulants such as: Serostim, Oxandrin, Marinol and Megace which are all FDA approved and with an order from a physician, may be used to increase appetite and gain weight but must be used with strict supervision from the physician.

Nausea, vomiting, dehydration are commonly seen among cancer patients due to the use of chemotherapy agents.  The registered dietitian can work with the resident to offer favorite foods and those most tolerated. Many medications are often associated with side effects, such as seen with antibiotic use.  Antibiotics kill off the healthy bacteria that live in the gut causing a good environment for the bacteria Clostridium difficile, more commonly known as C. diff., to multiple and produce symptoms such as diarrhea, dehydration, and weight loss.  Probiotics can be used to increase the good bacteria in the gut.   Other classes of medications including anti-anxiety, anti-depressants and anti-convulsants can cause changes in appetite and weight depending upon what part of the brain the medication works in.   Some medications, including anti-convulsants, can cause an increase in metabolism of vitamins D, K and folic acid and are therefore often prescribed as supplements.

The absorption of medications can be impacted by certain foods; this is why it is important to pay close attention to the timing of food and when to take medications.  Some medication’s absorption is decreased significantly when taken with food.  For example, the absorption of iron in the body is decreased by 50% when taken with food.  Iron is best absorbed when taken with 8 oz of water on an empty stomach.  Milk and other calcium- containing foods can form a complex with some medications decreasing the effectiveness.    In the extreme case such as with medications used to treat osteoporosis any food or liquid, aside from water, can affect the absorption and decrease the effectiveness.  On the opposite side, some medications are more effective when taken with food.  It is important to talk to your physician whether your medications should be taken with or without food.

The medications mentioned above and the associated side effects are not an all inclusive list.  It is important to follow the directions on your medications and to discuss any concerns with your physician.  A registered dietitian can assist in planning out a healthful dietary pattern.  An inter-disciplinary team approach is importance in maximizing an individual’s overall health.

Leave a Reply

[pardot-form id="526" title="" class="" width="100%" height="450" querystring=""]
[pardot-form id="526" title="" class="" width="100%" height="450" querystring=""]